Arizona, 2013

Flash Flood and Damaging Winds in Arizona, August 28, 2013

August 28, 2013 · NWS PSR · 3 events in 1 county or zone

Thunderstorms developed during the evening hours across portions of the south central Arizona deserts on August 28th, and they affected the greater Phoenix metropolitan area. The atmosphere was both very moist and unstable and this allowed thunderstorms to generate strong and damaging outflow winds in addition to heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed during the evening hours across portions of the south central Arizona deserts on August 28th, and they affected the greater Phoenix metropolitan area. The atmosphere was both very moist and unstable and this allowed thunderstorms to generate strong and damaging outflow winds in addition to heavy rain and flash flooding. The winds, estimated to be in excess of 60 mph, were strong enough to blow down dozens of large trees in the Waddell area around 8 pm. A variety of products were issued during the evening hours including Small Stream Flood Advisories, Flash Flood Warnings and Severe Thunderstorm Warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:20 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 2:20 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST WED AUG 28 2013

.SYNOPSIS...
AFTER A SHORT-LIVED REPRIEVE...STORM ACTIVITY WILL GET BACK INTO
FULL SWING STARTING TONIGHT AND LASTING INTO THE WEEKEND...AS A
COUPLE OF WEATHER DISTURBANCES...AND A VERY MOIST AIRMASS MOVES IN
FROM THE SOUTH. MUCH COOLER AND CLOUDY CONDITIONS ARE EXPECTED FOR
THURSDAY AND FRIDAY...WITH TEMPERATURES REMAINING BELOW NORMAL
THROUGH THE WEEKEND. A RETURN TO A MORE TYPICAL MONSOON PERIOD WITH
WARMER TEMPERATURES IS EXPECTED FROM SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...
ANOTHER ROUND OF THUNDERSTORMS HAS ALREADY BEGAN TO DEVELOP ACROSS
OUR CWA THIS AFTERNOON...WITH RADAR NOW SHOWING ISOLATED STORMS NOW
DEVELOPING ACROSS SOUTH-CENTRAL AND SOUTHWEST ARIZONA AS OF 1:30PM
THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO INCREASE SIGNIFICANTLY
THIS EVENING AND TONIGHT AS AN INVERTED TROF MOVES NORTHWARD INTO
SOUTHERN ARIZONA...WITH A MOISTURE-RICH AIRMASS (PWAT VALUES IN THE
1.75-2.00 INCH RANGE AND MIXING RADIOS AOA 12 G/KG) ASSOCIATED WITH
THIS TROF. LATEST NAM AND GFS OUTPUT SUGGESTS THAT...ALTHOUGH
WIDESPREAD WETTING RAINS WILL OCCUR FROM THIS EVENING ONWARD INTO
THURSDAY...THEY BOTH SHOW FAIRLY LIMITED INSTABILITY...WITH MLCAPE
VALUES MAINLY AT 500 J/KG OR LESS. THUS...ALTHOUGH SOME AREAS WILL
DEFINITELY SEE HEAVY RAIN AND LOCALIZED FLOODING...WIDESPREAD HEAVY
RAIN/FLASH FLOODING IS NOT EXPECTED AT THIS TIME. THE RAIN AND
WIDESPREAD THICK CLOUD COVER IS EXPECTED TO KEEP TEMPERATURES WELL
BELOW 100F AT MOST LOWER DESERT LOCATIONS ON THURSDAY...WITH SOME
AREAS LIKELY NOT GETTING OUT OF THE 80S.

FRIDAY MAY BE THE DAY WHEN WE SEE MORE WIDESPREAD HEAVY RAINS AND
STRONGER DOWNBURST WINDS. THE GFS...NAM...AND (TO A LESSER EXTENT)
THE ECMWF ARE ALL MOVING A SECOND DISTURBANCE NORTHWARD RIGHT INTO
SOUTH-CENTRAL ARIZONA...WITH GFS MLCAPE VALUES THAT DAY JUMPING
TO...OR ABOVE 1000 J/KG AND PWAT VALUES EXCEEDING 2.00 INCHES.
FORECAST SOUNDING ALSO INDICATE SOMEWHAT STRONGER WINDS
ALOFT/GREATER WIND SHEAR ON FRIDAY AS WELL. IN ADDITION...MOISTURE
FROM THE REMAINS OF TROPICAL STORM JULIETTE...WHICH HAS JUST
DEVELOPED OFF THE TIP OF BAJA WILL BE MOVING INTO THE REGION. IF
THIS SCENARIO VERIFIES...THEN WIDESPREAD HEAVY RAINS AND EVEN SEVERE
WX BECOMES A REAL POSSIBILITY ACROSS THE PHX AREA. A FLASH FLOOD
WATCH MAY HAVE TO BE ISSUED AS WELL IF FUTURE MODEL RUNS HANG ON TO
THIS IDEA.

CONSIDERABLE MOISTURE IS EXPECTED TO LINGER INTO SATURDAY AS
WELL...BUT IF THERE IS A LOT OF CONVECTIVE ACTIVITY ON FRIDAY...THE
WORKED-OVER ATMOSPHERE AND CONSIDERABLE DEBRIS CLOUDS COULD SERVE TO
REDUCE THUNDERSTORM ACTIVITY ON SATURDAY...WITH TEMPERATURES BEING
KEPT BELOW NORMAL FOR A 3RD DAY.

A SLOW DRYING TREND IS EXPECTED TO BEGIN ON SUNDAY...AND CONTINUE
INTO NEXT WEEK AS THE MAIN UPPER HIGH CENTER SHIFTS WESTWARD BACK
OVER THE DESERT SOUTHWEST...AND BEGINS TO CUT OFF THE MOISTURE FLOW
FROM THE SOUTH...WITH MORE OF A MID TO LOW-GRADE MONSOON EXPECTED
FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK...AND POSSIBLY EVEN LESS
ACTIVITY FOR THE END OF NEXT WEEK AS WE MOVE FURTHER INTO
SEPTEMBER...WITH LESS CLOUD COVER AND WARMER TEMPERATURES ACROSS THE
LOWER DESERTS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
WELL DEFINED WEATHER SYSTEM WILL BE APPROACHING FROM THE SOUTHEAST
LATER THIS AFTERNOON INTO THE DAY ON THURSDAY...FOR AN INCREASING
CLOUD AND WEATHER TREND. THUNDERSTORMS ARE POSSIBLE THIS EVENING BUT
CONFIDENCE A BIT TOO LOW TO MENTION IN THE TAFS ATTM. CONFIDENT WE
WILL SEE SHOWERS DEVELOPING AFTER 06Z AND CONTINUING INTO THE DAY
THURSDAY. MAY SEE AN EMBEDDED THUNDERSTORM LATE TONIGHT OR THURSDAY
BUT WILL STICK WITH VCSH FOR NOW DURING THE LATTER PORTION OF THE
TAF PERIOD. CIGS NEXT 24 HOURS SHOULD STAY AOA 10K FEET FOR THE MOST
PART BUT COULD LOWER TO 8K OR BELOW SHOULD A HEAVIER SHOWER OR TSTM
DEVELOP. WINDS TO FAVOR THE SOUTHEAST NEXT 24 HOURS BUT MAY BRIEFLY
SWING TO THE SOUTHWEST OR WEST BETWEEN 23Z AND 04Z OR SO.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...M
ISOLATED AFTN/EVE THUNDERSTORMS POSSIBLE TODAY BUT BIGGER IMPACT
WILL BE WHEN A LARGE DISTURBANCE APPROACHES FROM THE SOUTHEAST LATER
TONIGHT BRINGS A SUBSTANTIAL INCREASE IN MOISTURE ALONG WITH A
GREATLY ELEVATED THREAT FOR SHOWERS AND EMBEDDED TSTMS. ATTM FEEL
THREAT FOR SHOWERS IS GREATER THAN STORMS THUS WILL GO WITH VCSH IN
THE TAFS FOR THE LATTER PORTION OF THE TAF PERIOD. CIGS WILL LOWER
TO AROUND 10K LATER TONIGHT...AND COULD GO LOWER SHOULD A HEAVIER
SHOWER OR THUNDERSTORM DEVELOP.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
TROPICAL MOISTURE LEFT OVER FROM FERNAND WILL GRADUALLY DIMINISH
SATURDAY THROUGH THE MIDDLE OF NEXT WEEK...AS MONSOON CONDITIONS
RETURN TO CLIMATIC NORMALS. BELOW SEASONAL NORMAL HIGH TEMPERATURES
SATURDAY WILL STEADILY CLIMB AND REACH TO NORMAL VALUES BY ABOUT
TUESDAY...AND ELEVATED HUMIDITIES SATURDAY WILL GRADUALL LOWER DAY
TO DAY...FINALLY FALLING INTO THE TEENS BY NEXT WEDNESDAY. WINDS
WILL GENERALLY FOLLOW NORMAL DIURNAL TENDENCIES WITH TYPICAL
AFTERNOON AND EARLY EVENING GUSTINESS...ESPECIALLY OVER FAVORED
HIGHER TERRAIN LOCATIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA
AVIATION....CB
FIRE WEATHER...CB
Hazardous weather outlook, Aug 28, 4:22 AM MST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
422 AM MST WED AUG 28 2013

AZZ020>023-025>028-CAZ030>033-291300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
422 AM MST WED AUG 28 2013 /422 AM PDT WED AUG 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH
INCREASING CHANCES TONIGHT. THE PRIMARY HAZARDS THIS AFTERNOON ARE
BRIEF HEAVY DOWNPOURS...GUSTY WINDS...BLOWING DUST...AND DEADLY
LIGHTNING. AN INCREASING THREAT OF HEAVY RAINFALL AND LOCALIZED
FLOODING IS EXPECTED TONIGHT ALONG WITH A SMALL THREAT OF GUSTY
WINDS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BETTER ORGANIZED AND MORE EXPANSIVE THUNDERSTORM CHANCES ARE
EXPECTED FOR THURSDAY THROUGH FRIDAY. THE PRIMARY WEATHER HAZARDS
WILL BE HEAVY RAINFALL AND ISOLATED AREAS OF FLOODING...ESPECIALLY
WASHES AND LOW LYING AREAS. ADDITIONAL THREATS INCLUDE...GUSTY WINDS
IN EXCESS OF 40 MPH AND DEADLY LIGHTNING. AREAS OF BLOWING DUST MAY
ALSO BE POSSIBLE WITH THUNDERSTORM OUTFLOWS. A SLIGHT CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-291300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
422 AM MST WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. THE PRIMARY WEATHER HAZARD IS LOCALLY HEAVY RAIN AND
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BETTER CHANCES FOR MORE EXPANSIVE THUNDERSTORM CHANCES ARE EXPECTED
FOR THURSDAY AND FRIDAY. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY
WINDS IN EXCESS OF 40 MPH...DEADLY LIGHTNING...LOCALLY HEAVY RAIN
LEADING TO FLOODING OF WASHES AND LOW LYING AREAS. DAILY AFTERNOON
AND EVENING THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 28, 4:08 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
408 PM MST WED AUG 28 2013

CAZ032-033-290000-
RIVERSIDE CA-IMPERIAL CA-
408 PM PDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 500 PM PDT

AT 405 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES WEST OF PALO VERDE...MOVING NORTHWEST AT
5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN IMPERIAL AND EXTREME SOUTHEASTERN RIVERSIDE
COUNTIES.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3357 11544 3368 11511 3344 11486 3319 11498
TIME...MOT...LOC 2308Z 134DEG 4KT 3338 11506

MCLANE
Special weather statement, Aug 28, 4:19 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST WED AUG 28 2013

AZZ026-290000-
YUMA AZ-
419 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 500 PM MST

AT 414 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF TYSON...MOVING SOUTHEAST AT
10 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG AREAS OF INTERSTATE 8.

LOCATIONS IMPACTED INCLUDE...
   TYSON...
   TACNA...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3274 11365 3267 11397 3297 11408 3303 11393
TIME...MOT...LOC 2317Z 335DEG 10KT 3291 11398

DEWEY
Special weather statement, Aug 28, 4:35 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST WED AUG 28 2013

AZZ027-290030-
MARICOPA AZ-
435 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 530 PM MST

AT 428 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR AND SOUTH OF INTERSTATE 8...MOVING WEST AT
10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BUT ARE NOT
LIMITED TO...HIGHWAY 85 SOUTH OF GILA BEND...AND SENTINEL NEAR
INTERSTATE 8

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
STAY ALIVE...PULL ASIDE.

LAT...LON 3293 11328 3287 11221 3251 11222 3250 11249
      3250 11330
TIME...MOT...LOC 2331Z 075DEG 6KT 3258 11308

AJ
Special weather statement, Aug 28, 4:57 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST WED AUG 28 2013

AZZ026-290045-
YUMA AZ-
457 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 545 PM MST

AT 455 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTH OF DATELAND...MOVING WEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DATELAND...
   INTERSTATE 8...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3248 11374 3290 11371 3293 11334 3250 11334
TIME...MOT...LOC 2357Z 098DEG 7KT 3267 11346

DEWEY
Special weather statement, Aug 28, 5:25 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST WED AUG 28 2013

AZZ025-026-290115-
YUMA AZ-
525 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 615 PM MST

AT 518 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF FORTUNA FOOTHILLS...MOVING
WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN YUMA COUNTY...
  SOMERTON...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3239 11449 3239 11450 3241 11453 3241 11456
      3242 11458 3269 11466 3267 11428 3248 11422
      3238 11446
TIME...MOT...LOC 0023Z 071DEG 8KT 3253 11436

DEWEY
Special weather statement, Aug 28, 6:18 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST WED AUG 28 2013

AZZ023-290200-
MARICOPA AZ-
618 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 612 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PHOENIX...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. STRONG OUTFLOW WINDS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...DEER VALLEY
AIRPORT...METRO CENTER...GLENDALE...DOWNTOWN PEORIA...ARROWHEAD
MALL...DOWNTOWN GLENDALE...SUN CITY...INTERSTATE 17...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3352 11238 3375 11228 3362 11194 3345 11201
TIME...MOT...LOC 0117Z 109DEG 8KT 3357 11208

DEWEY

The radar

The Phoenix radar (KIWA), 70 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 28, 7:00 PM MST to 11:50 PM MST
Where
Maricopa County, 2.13 mi NW of Litchfield Jct to 1.61 mi SW of (Luf)luke Afb
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.447, -112.400

Scattered thunderstorms developed across the western portions of the greater Phoenix area during the evening hours on August 28th. Due to the very moist nature of the atmosphere, the storms produced locally heavy rains with rainfall rates reaching 2 inches per hour. At about 1930MST a trained spotter 4 miles west of Luke Air Force Base measured 2 inches of rain within one hour. Locally heavy rain continued in communities such as Litchfield Park, Goodyear and Buckeye. Due to the heavy rains, a Flash Flood Warning was issued at 2020MST for the west valley communities and it was in effect until 2215MST. It was later re-issued at 2248MST due to continued rainfall and remained in effect through 0145MST on August 29th. According to the department of highways, flash flooding occurred at 10 pm 4 miles west of Litchfield Park; the Loop 303 was closed between Interstate 10 and Glendale due to high flowing water. The closure lasted until approximately midnight.

Thunderstorm Wind, Maricopa

When
August 28, 7:45 PM MST to 8:40 PM MST
Where
Maricopa County, 2.88 mi E of Waddell
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
33.620, -112.380

On August 28th, thunderstorms developed during the evening hours across the western portions of the greater Phoenix area, affecting communities such as Waddell, El Mirage and Luke Air Force Base. Due to the very unstable nature of the atmosphere, the stronger storms produced damaging wind gusts estimated to be at least 75 mph. At 1945MST, a trained weather spotter about 2 miles northwest of Waddell reported that dozens of trees were blown down with diameters as high as 3 feet. Shortly thereafter, a trained spotter 2 miles southwest of Luke AFB reported power poles blown down near Loop 303 and Bethany Home Road. Another trained spotter 2 miles northwest of Waddell reported that 7 to 8 eucalyptus trees were blown down. These trees were approximately 60 feet tall with diameters of 2 feet. Finally, at 2037MST a report was received via amatuer radio regarding large and mature Mesquite trees that were blown down 2 miles northwest of El Mirage. A Severe Thunderstorm Warning was issued for the Luke and Waddell area, starting at 1923MST and continuing in effect through 2015MST.

Thunderstorm Wind, Maricopa

When
August 28, 8:35 PM MST
Where
Maricopa County, 0.58 mi W of Buckeye Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.420, -112.690

Thunderstorms with strong ang gusty winds developed across the western portions of the greater Phoenix area during the evening hours on August 28th. The AWOS wind sensor at the Buckeye airport measured a wind gust to 50 knots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470154, 470100, 470108.